Alert archive / Ohio / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS Wilmington, OH

July 12, 2010Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 12, 2010, 10:05 PM EDT for Franklin County, Ohio. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2010, 10:05 PM EDT (02:05 UTC)
Expired
Jul 12, 2010, 11:30 PM EDT
In force
85 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:24 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 12, 9:24 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
924 PM EDT MON JUL 12 2010

.SYNOPSIS...
A MIDLEVEL TROUGH WILL DEEPEN AS IT MOVES ACROSS THE OHIO VALLEY
ON TUESDAY. THIS WILL BRING A WEAK FRONTAL BOUNDARY INTO CENTRAL
AND SOUTHERN OHIO...WHERE IT WILL BECOME NEARLY STATIONARY
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE REDEVELOPED THIS
EVENING...PRIMARILY ALONG A WEAK BOUNDARY EXTENDING ROUGHLY ALONG
I-70. HAVE ALSO SEEN SOME ISOLATED DEVELOPMENT ELSEWHERE ACROSS
THE AREA AND WITH WEAK ELEVATED INSTABILITIES LINGERING INTO
TONIGHT...WILL JUST GO WITH A 20 POP ALL AREAS.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER SHORTWAVE WILL MOVE IN FROM THE WEST ON TUESDAY AND INTERACT
WITH WEAK BOUNDARY ACROSS CENTRAL AND SOUTHERN OHIO. THIS SHOULD
RESULT IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE AREA WHERE
INSTABILITY WILL BE MORE FAVORABLE. EXPECT ACTIVITY TO CLEAR THE
CWA TO THE EAST AFTER MIDNIGHT AS TROUGH AXIS SWINGS THROUGH.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
UPPER RIDGE WILL BUILD NORTHEAST INTO THE OHIO VALLEY ON WEDNESDAY
AND THURSDAY RESULTING IN DRY AND VERY WARM CONDITIONS...ALTHOUGH
GFS MOS IS LIKELY TOO WARM WITH HIGHS. A TROUGH MOVING ACROSS
EASTERN CANADA WILL SUPPRESS THE RIDGE AND PUSH A FRONT THROUGH THE
AREA. THERE IS UNCERTAINTY WITH THE STRENGTH AND SPEED OF THIS
SYSTEM SO LEANED TOWARDS GEFS SOLUTION. THIS SUGGESTS THAT THE
FRONTAL PASSAGE AND THEREFORE BEST CHANCE OF STORMS WILL BE ON
FRIDAY. APPEARS THAT FRONT WILL NOT MAKE IT VERY FAR SOUTH BEFORE
STALLING AND EVENTUALLY WEAKENING. MODELS ARE GIVING SOME
INDICATIONS THAT A DISTURBANCE WILL MOVE THROUGH ON MONDAY. PLENTY
OF UNCERTAINTY THAT FAR OUT IN TIME WITH SUBTLE CONVECTIVE FEATURES.
BUT LOW CHANCE POPS SEEM WARRANTED.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL OHIO HAVE
GENERALLY DISSIPATED/PUSHED EAST OF KCMH/KLCK SO EXPECT JUST SOME
LINGERING CU THERE INTO EARLY EVENING. OTHERWISE...EXPECT MAINLY
CLEAR SKIES INTO THE OVERNIGHT HOURS WITH PRIMARILY JUST SOME
CIRRUS AFFECTING THE TAF SITES. THIS COULD LEAD TO SOME FOG
DEVELOPMENT AT THE MORE FAVORABLE LOCATIONS...AND AT KCMH/KLCK
WHERE THEY RECEIVED SOME RAINFALL LATE THIS AFTERNOON. MID LEVEL
SHORT WAVE WILL APPROACH THE AREA FROM THE WEST LATE TONIGHT AND
PUSH ACROSS THE REGION THROUGH THE DAY ON TUESDAY. THE BEST
FORCING APPEARS TO BE TO OUR SOUTH SO WILL RESTRICT PCPN MENTION TO
VCSH/CB WORDING ATTM.

NOTE: WE HAVE NOT RECEIVED ANY OBSERVATIONS FROM KLCK SINCE
LATE THIS MORNING. ANY TAF AMENDMENTS FOR KLCK WILL BE BASED ON
SUPPLEMENTAL DATA UNTIL WE START RECEIVING REGULAR OBSERVATIONS
AGAIN.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...JGL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jul 12, 4:34 PM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT MON JUL 12 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-132045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
434 PM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 5:18 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
518 PM EDT MON JUL 12 2010

OHZ065-122200-
FAIRFIELD OH-
518 PM EDT MON JUL 12 2010

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD COUNTY THROUGH
600 PM EDT...

AT 516 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FAIRFIELD
COUNTY AIRPORT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LANCASTER...
PLEASANTVILLE AND BREMEN.

ALSO...THURSTON...NORTH BERNE...WEST RUSHVILLE...RUSHVILLE AND
HIDEAWAY HILLS ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3965 8237 3965 8249 3964 8249 3966 8274
      3986 8269 3984 8246 3983 8239 3982 8239
      3975 8239 3974 8236
Special weather statement, Jul 12, 6:05 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
605 PM EDT MON JUL 12 2010

OHZ065-074-122300-
FAIRFIELD OH-HOCKING OH-
605 PM EDT MON JUL 12 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOCKING AND EASTERN
FAIRFIELD COUNTIES THROUGH 700 PM EDT...

AT 602 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF OREVILLE THAT WAS MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BREMEN.

ALSO...HIDEAWAY HILLS AND NORTH BERNE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3947 8216 3946 8217 3946 8228 3955 8255
      3972 8250 3973 8236 3960 8237 3960 8227
      3958 8225 3956 8225 3956 8216 3952 8215

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:44 PM EDTAreal Flood AdvisoryILNFranklin91 min
Jul 13, 9:41 AM EDTAreal Flood AdvisoryILNPike, Scioto3 hr
Jul 13, 11:21 AM EDTAreal Flood AdvisoryILNAdams, Brown, Highland4 hr
Jul 13, 2:50 PM EDTAreal Flood AdvisoryILNScioto3 hr
Jul 13, 2:54 PM EDTAreal Flood AdvisoryILNButler, Hamilton, Warren3 hr
Jul 13, 3:48 PM EDTAreal Flood AdvisoryILNFranklin2 hr
Jul 13, 3:54 PM EDTAreal Flood AdvisoryILNClark, Greene, Miami, Montgomery109 min
Jul 13, 4:03 PM EDTFlash Flood WarningILNFranklin104 min
Jul 13, 3:46 PM EDTFlash Flood WarningILNCampbell, Kenton119 min

Nearby

Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.